Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 8, NWS Houston/Galveston, TX

November 9, 2018Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Nov 9, 2018, 3:53 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Nov 9, 2018, 6:00 AM CST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2018, 3:53 AM CST (09:53 UTC)
In effect from
Nov 9, 2018, 6:00 AM CST
Expired
Nov 10, 2018, 8:00 AM CST
In force
26 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS74 KHGX 090953
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
353 AM CST Fri Nov 9 2018

...A Wind Advisory is in effect for the immediate coast...

.Strong north to northeast winds will develop in the wake of a
strong cold front. Sustained winds along the immediate coast will
increase to around 25 miles per hour with stronger gusts. The 
winds will decrease late this afternoon but increase again 
overnight. 

TXZ436>438-101230-
/O.NEW.KHGX.WI.Y.0008.181109T1200Z-181110T1400Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
353 AM CST Fri Nov 9 2018

...WIND ADVISORY IN EFFECT UNTIL 8 AM CST SATURDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 8 AM CST Saturday. 

* EVENT...Strong north to northeast winds near 25 mph with higher
  gusts.

* TIMING...Through 8 AM Saturday.

* IMPACT...Drivers of vans...campers...trailers...and other high-
  profile vehicles should be alert to the danger of these
  winds...especially when driving along east to west oriented 
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
1 follow-up statement
776 
WWUS74 KHGX 100313
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
913 PM CST Fri Nov 9 2018

...A Wind Advisory remains in effect for the immediate coast...

.Sustained strong post frontal north winds along the immediate 
coast will remain in the 20 to 25 mph range with higher gusts 
through tomorrow morning. These winds will begin to weaken through
the day Saturday.

TXZ436>438-101300-
/O.CON.KHGX.WI.Y.0008.000000T0000Z-181110T1400Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
913 PM CST Fri Nov 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST SATURDAY...

* EVENT...Strong north to northeast winds near 25 mph with 
  higher gusts. 

* TIMING...Through 8 AM Saturday.

* IMPACT...Drivers of vans, campers, trailers and other high
  profile vehicles should be alert to the danger of these
  winds...especially when driving along east to west oriented
  roads. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 9, 3:33 AM CST, 20 minutes earlier.

Area forecast discussion, Nov 9, 3:33 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
333 AM CST Fri Nov 9 2018

.DISCUSSION...
A cold front coupled with a weak upper level disturbance,
favorable upper level winds and weak isentropic upglide will
maintain high rain chances this morning. Jet dynamics will
weaken this afternoon and moisture levels begin to decrease so
would expect rain chances to drop off from north to south as the
day wears on. Will maintain very high PoPs for this morning and
mention isolated thunder. Winds will increase in the wake of the
front and sustained winds are expected to exceed 25 mph at times
along the immediate coast so have issued a Wind Advisory for the
barrier islands through tonight. Winds may briefly drop off late
today but will increase again tonight. Drier air will move into
the region overnight and remain in place on Saturday. Mid level
moisture will spread over the region Saturday afternoon but low
levels stay dry so other than some patchy very light rain near the
coast, feel most of the area will remain dry. Radar may look more
active than it really is as most of the precip will likely
evaporate before reaching the ground.

Rain chances return Sunday and Monday as a coastal low develops
over the southwest Gulf. This feature will move N-NE and bring a
warm front toward the coast. Patchy light rain will develop over
the area on Sunday as weak isentropic upglide increases. Lift will
be enhanced as SE TX will remain in a weak right rear quad of the
jet. A short wave trough diving down the east side of the Rockies
will assist in carving out a deep long wave trough over the
central plains on Monday. Upper level winds will increase and SE
TX will lie in strong RRQ (130 kts). Ascent on the east side of
the trough coupled with strong jet dynamics, a strong cold front
an isentropic upglide behind the front should provide the area
with another very good chance of rain. Conditions are expected to
dry out quickly on Tuesday with unseasonably cold temperatures
under sunny skies. 850 mb temps drop from 14 C at Mon 06z to 0 C
by Tuesday 12z. 850 temps rebound to 4-6 C by 12z Friday.

Since the air mass behind Monday's front is so dry, radiational
cooling should be efficient. Morning lows will likely fall into
the 30's over a large part of SE TX on Tues-Thursday. Temperatures
could fall into the 20's over the NE half of the region and a
Freeze Warning may be required Wed/Thu. The ECMWF guidance is
showing a morning low of 26 at Conroe and 32 at Bush IAH on Wed
morning. As mentioned above, 850 temps are cold so not expecting
much of a warm up on Tuesday but temperatures begin to moderate
mid week and the air mass is dry, so went near to slightly above
guidance for daytime highs Wed/Thu. no rain is expected Tue-Thu.

43

&&

.MARINE...
The strong cold front progressing through the coastal waters will
continue to bring frequent showers and thunderstorms today. The
front should clear the offshore waters by 10 AM CST. Behind the
front, strong northerly winds frequently gusting at or above 35 kts
has led to a Gale Warning, which is in effect from 10 AM CST today
through 10 AM CST tomorrow. Seas rapidly increase behind the front
with 8-10 ft and isolated 13 ft waves. Moderate winds gradually veer
to the northeast Saturday into Saturday night as surface high
pressure translates eastward over the Tennessee Valley. On Sunday, a
coastal low develops in the Western Gulf, increasing the easterly
flow with sustained 15-20 kts. The moderate winds will lead to
elevated tide levels Sunday and Sunday night, up to 3.3-3.8 ft MLLW,
as well as likely required Advisories.

An additional strong cold front will push through Southeast Texas on
Monday, causing the coastal low to move into the Central Gulf. A
tight pressure gradient and thermal gradient will lead to strong
winds again, gusting above 35 knots at times. Another Gale
Watch/Warning will likely be required. Winds will decrease below
Caution Flag criteria on Wednesday as high pressure builds over the
area. 22

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      57  43  53  44  55 /  70   0  10  30  60
Houston (IAH)              60  47  57  45  56 / 100   0  20  40  60
Galveston (GLS)            67  53  60  55  66 / 100  30  30  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 6 AM this morning to 8 AM CST Saturday for
     the following zones: Brazoria Islands...Galveston Island
     and Bolivar Peninsula...Matagorda Islands.

GM...Small Craft Advisory from 6 AM this morning to 10 AM CST
     Saturday for the following zones: Galveston Bay...Matagorda
     Bay.

     Small Craft Advisory from 6 AM to 10 AM CST this morning for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     Gale Warning from 10 AM this morning to 10 AM CST Saturday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...43

In the hours before

Special weather statement, Nov 9, 12:18 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1218 AM CST FRI NOV 9 2018

TXZ195-196-090700-
Brazos TX-Burleson TX-
1218 AM CST FRI NOV 9 2018

...SPECIAL WEATHER STATEMENT...

At 1216 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Caldwell, moving northeast at 40 mph.

Winds in excess of 35 mph and pea size hail will be possible with
this storm.

Locations impacted include...
Northwestern College Station, Bryan, Caldwell, Wixon Valley, Kyle
Field and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3090 9636 3063 9622 3047 9684 3058 9692
TIME...MOT...LOC 0616Z 243DEG 38KT 3059 9682

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 8:56 PM CSTGale WarningHGX37 hr
Nov 9, 12:18 AM CSTSpecial Weather StatementHGXBrazos42 min
Nov 9, 2:16 AM CSTSpecial Marine WarningHGX119 min
Nov 9, 4:20 AM CSTSpecial Marine WarningHGX85 min

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.